Alabama, 2007

Damaging Winds and Lightning Strike in Alabama, June 29, 2007

June 29, 2007 · NWS HUN · 5 events in 1 county or zone

Scattered pulse thunderstorms during the early evening hours produced localized downbursts, one of which produced a few reports of wind damage in DeKalb County in northeast Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered pulse thunderstorms during the early evening hours produced localized downbursts, one of which produced a few reports of wind damage in DeKalb County in northeast Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 29, 9:42 AM CST, 7 hours 48 minutes earlier.

Area forecast discussion, Jun 29, 9:42 AM CST, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1042 AM CDT FRI JUN 29 2007

.UPDATE...
LATEST WATER VAPOR IMAGERY AND RUC ANALYSIS SHOWING UPPER RIDGING
ELONGATED FROM THE CENTRAL GULF COAST EWRD THROUGH THE WESTERN
ATLANTIC...WITH A QUASI-STATIONARY UPPER LOW OVER TX/OK. A SW-NE
SHEAR AXIS AND SFC FRONT EXTEND ACROSS THE MID MISS/OHIO VALLEYS...
WITH THIS BOUNDARY SLOWLY SINKING SOUTHWARD. CLOSER TO
HOME...LATEST OBS SHOWING TEMPERATURES IN THE MID 80S TO NR
90...AND DEWPTS IN THE UPR 60S/LWR 70S.

CONDITIONS THROUGH EARLY EVENING WILL BE VIRTUALLY A CARBON COPY OF
THE PAST SEVERAL DAYS. SUSTAINED DEEPER MOISTURE AND HIGH
CONDITIONAL INSTABILITY WILL PROVIDE ANOTHER ROUND OF DIURNALLY
DRIVEN CONVECTION DURING PEAK HEATING. THE INCREASINGLY DIFFUSE
SFC FRONT WILL ALSO DRIFT INTO THE AREA LATE TODAY...PROVIDING AN
ADDED FOCUS FOR DEVELOPMENT. WITH THIS IN MIND...OVERALL PCPN
COVERAGE MAY BE A TAD HIGHER THAN IN RECENT DAYS...AND WILL THUS
MAINTAIN THE CURRENT 40% CHANCE. LATEST SOUNDING DATA ONCE AGAIN
INDICATES THE POTENTIAL FOR ISLTD PULSE STORMS TO CONTAIN
MICROBURSTS.

BASED ON CURRENT TRENDS...WILL ADJUST HIGHS UPWARD ALL AREAS FOR
THIS AFTERNOON. UPDATED TEXT/GRIDS OUT BY 16Z...

MR
&&

.PREV DISCUSSION... /ISSUED 405 AM CDT FRI JUN 29 2007/

SHORT TERM (THROUGH SUNDAY)...
THE SFC FRONT WILL MOVE SLOWLY TO THE SOUTH...AND PROVIDE A FOCUS
FOR SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE TENNESSEE VALLEY
THROUGH SATURDAY. THE FRONT WILL BECOME DIFFUSE AS IT MOVES INTO
THE NORTHERN ALABAMA AREA...WITH ANY ASSOCIATED SFC CONVERGENCE
BECOMING WEAK. HOWEVER...POOLING OF LOW LEVEL MOISTURE AND
SUFFICIENT DAYTIME HEATING WILL ALLOW FOR SCATTERED CONVECTION
TODAY AND SATURDAY. STILL BELIEVE THAT ACTIVITY WILL MOSTLY BE
DIURNALLY DRIVEN...SO KEPT POPS HIGHER IN AFTN/EVENING TO REFLECT
GREATER INSTABILITY DURING DAYTIME HEATING. 00Z NAM/GFS FCST
SOUNDINGS INDICATE GUSTY WINDS UP TO 50 MPH...AND PERHAPS SMALL
HAIL WILL BE POSSIBLE IN STORMS TODAY AND SATURDAY. ENVIRONMENTAL
FLOW WILL BE QUITE WEAK AGAIN...SO SLOW MOVING STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL WHERE THEY OCCUR. ISOLATED
AMOUNTS GREATER THAN 1.5 ARE CERTAINLY POSSIBLE.

FOR SUNDAY...GFS ADVERTISING A LITTLE MORE RESIDUAL MOISTURE IN THE
WAKE OF THE FRONT...AND RELATIVELY STRONG SHORT WAVE MOVING THROUGH
THE AREA DURING DAYTIME HEATING MAXIMUM. THIS WILL LEAD TO
DEVELOPMENT OF SCATTERED STORMS AGAIN ON SUNDAY AFTERNOON...SO
INCREASED POPS A LITTLE ESPECIALLY IN SOUTHERN AREAS ON SUNDAY.
WOULDNT BE SURPRISED TO SEE MORE STRONG WINDS AND MAYBE SOME
SMALL HAIL IN STORMS AGAIN ON SUNDAY.

LONG TERM (MONDAY THROUGH FRIDAY)...

ELECTED TO GO WITH GFS/ECMWF BLEND FOR LONGER RANGE. 00Z GFS SHOWS
GOOD DRY PUNCH OF AIR ON MONDAY AS AREA WEATHER BECOMES DOMINATED BY
POLAR HIGH MOVING ACROSS THE LAKES REGION. DRY WEATHER EXPECTED TO
CONTINUE THROUGH WEDNESDAY. KEPT TEMPS A LITTLE ABOVE GUIDANCE
GIVEN PROPENSITY FOR THIS DURING THE ONGOING DROUGHT SITUATION. MODELS
ARE SHOWING SOME CONSISTENCY IN DEVELOPING A WESTERN CONUS
RIDGE/EAST CONUS TROUGH LATE IN THE PERIOD AND DRIVING A SFC FRONT
AGAIN THROUGH THE OHIO AND TN VALLEYS BEGINNING ON THURSDAY.
MOISTURE RETURN INTO THE REGION AROUND THE WESTERN AND NORTHERN
FLANK OF A GULF HIGH PRESSURE SYSTEM...COUPLED WITH YET ANOTHER IN
A SERIES OF POTENTIAL FRONTAL PASSAGES WILL GENERATE SOME
SHOWER/TSRA ACTIVITY FOR THE MID SOUTH AGAIN THURSDAY THROUGH
FRIDAY...AND PERHAPS LASTING INTO THE WEEKEND.

KDW
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 29, 11:45 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT FRI JUN 29 2007

ALZ001>010-016-TNZ076-096-097-300730-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1245 PM CDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE
AFTERNOON AND EVENING HOURS. THE POTENTIAL EXISTS FOR ISOLATED
STORMS TO BRIEFLY APPROACH SEVERE LIMITS...WITH THE MAIN THREAT
BEING DAMAGING WIND GUSTS. IN ADDITION...STRONGER STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...AND FREQUENT
LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGHOUT THE WEEKEND...MAINLY DURING THE AFTERNOON AND EVENING
HOURS. THE THREAT WILL REMAIN FOR ISOLATED STORMS TO CONTAIN
DAMAGING WIND GUSTS...ALONG WITH LOCALIZED HEAVY RAINFALL AND
SMALL HAIL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 11:51 AM CST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1251 PM CDT FRI JUN 29 2007

TNZ097-291830-
FRANKLIN-
1251 PM CDT FRI JUN 29 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHERN FRANKLIN COUNTY UNTIL 130
PM CDT...

AT 1249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 1 MILE EAST OF ESTILL SPRINGS...OR 6 MILES
NORTH OF WINCHESTER...MOVING SOUTHEAST AT 5 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ESTILL SPRINGS.
  WOODS RESERVOIR.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Jun 29, 2:55 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
355 PM CDT FRI JUN 29 2007

ALZ006-292145-
MADISON-
355 PM CDT FRI JUN 29 2007

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 445 PM CDT...

AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER NORMAL...DRIFTING NORTHEAST AROUND 5 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HUNTSVILLE...
  NORMAL...
  MOORES MILL.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB
Special weather statement, Jun 29, 4:37 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
537 PM CDT FRI JUN 29 2007

ALZ005-006-292315-
LIMESTONE-MADISON-
537 PM CDT FRI JUN 29 2007

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE AND MADISON COUNTIES UNTIL
615 PM CDT...

AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF HARVEST...OR 7 MILES
NORTHWEST OF MADISON...MOVING SLOWLY NORTHEAST AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HWY 72 BETWEEN MADISON AND ATHENS.
  CAPSHAW.
  FRENCH MILL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PG
Special weather statement, Jun 29, 4:54 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
554 PM CDT FRI JUN 29 2007

ALZ009-292330-
JACKSON-
554 PM CDT FRI JUN 29 2007

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 630 PM CDT...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLLYWOOD...OR 7 MILES NORTHEAST OF
SCOTTSBORO...MOVING EAST AT 5 MPH.

PEA SIZE HAIL...WIND GUSTS TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOLLYWOOD.
  MARTINTOWN.
  FACKLER.
  PISGAH.

IF ON OR NEAR GUNTERSVILLE LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. DONT BE CAUGHT ON THE WATER
IN A THUNDERSTORM

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB
Special weather statement, Jun 29, 5:05 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
605 PM CDT FRI JUN 29 2007

ALZ004-292330-
LAWRENCE-
605 PM CDT FRI JUN 29 2007

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE COUNTY UNTIL 630 PM CDT...

AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TOWN CREEK...OR 13 MILES NORTHWEST OF
MOULTON. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NE SMITH...
  TOWN CREEK...
  NORTH COURTLAND.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL
RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR FURTHER INFORMATION.

RSB
Special weather statement, Jun 29, 5:24 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
624 PM CDT FRI JUN 29 2007

ALZ010-300000-
DE KALB-
624 PM CDT FRI JUN 29 2007

...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 700 PM CDT...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FORT PAYNE...MOVING EAST AT 5 MPH.

WIND GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PINE RIDGE...
  COLLBRAN...
  FORT PAYNE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB

The radar

The Northeast Alabama radar (KHTX), 46 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
June 29, 5:30 PM CST
Where
Dekalb County, Sylvania
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.570, -85.830

Thunderstorm winds blew down trees in the Sylvania area.

Thunderstorm Wind, Dekalb

When
June 29, 5:38 PM CST
Where
Dekalb County, 1.6 mi NNE of Henagar
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
34.491, -85.769

Thunderstorm winds destroyed a chicken house and heavily damaging another. The winds also blew down trees and power lines near the Blake Community Center along County Road 505 and Highway 27.

Thunderstorm Wind, Dekalb

When
June 29, 5:40 PM CST
Where
Dekalb County, 1.47 mi SW of Fisher Xrds
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.454, -85.687

At least ten trees were blow down at the Time Journal Newspaper offices. Other tree damage was reported in surrounding neighborhoods.

Lightning, Dekalb

When
June 29, 5:40 PM CST
Where
Dekalb County, Mentone
Crop damage
$1,000
Reported by
Newspaper
Coordinates
34.580, -85.600

A local animal park reported that at least nine cows were struck by lightning and killed on Lookout Mountain near Mentone. Time and location estimated.

Thunderstorm Wind, Dekalb

When
June 29, 5:40 PM CST
Where
Dekalb County, 0.86 mi ENE of Ft Payne Isbell Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
34.477, -85.707

Thunderstorm winds broke windows at a car dealership.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39630, 39631, 39632, 39633, 49946.